Psychiatry and Clinical Psychopharmacology

Psychopharmacology Hypersexuality after modafinil treatment: a case report

Psychiatry and Clinical Psychopharmacology 2013; 23: Supplement S227-227
Read: 3539 Published: 17 March 2021

Modafinil is employed for the treatment of narcolepsy and other sleep disorders like idiopathic hypersomnia. Modafinil is involved in the modulation of orexin, a hypothalamic neuropeptide that regulates wakefulness. It is also indicated that the drug interferes with the activity of additional neurotransmitters like hypocretin, histamine, gamma-aminobutyricacid, glutamate and norepinephrine. Modafinil can also block the dopamine transporter by increasing brain dopamine levels. Common side effects of modafinil include headache, nausea, nervousness, anxiety and trouble sleeping. Other side effects are affective lability, hyposexuality, personality change, aggression, abnormal dreams, irritability, suicidal ideas, mania, hypomania and psychotic exacerbation. In this case report, we present a 45-year-old female, who developed idiopathic hypersomnia with excessive day time sleepiness [EpworthSleepinessScale (ESS) score of 13]. Treatment with Modafinil 200 mg daily produced a subjective improvement in her daytime sleepiness (ESS scoreaftertreatment is 4) in two weeks. But one week after starting modafinil treatment, her sexual desire increased. Before this treatment her sexual intercourse frequency was 1-2 times per week after this treatment she became demandent for coitus everyday. She has continually thoughts about sexuality. She didn’t have any additional medication use or medical condition that increase sexual desire. Modafinil dose was decreased to 100 mg then to 50 mg. Her ESS score was 7 and daytime sleepiness had no effect on her life. After decreasing modafinil treatment her sexual desire returned to baseline. Hypersexuality has not been reported as a side effect of modafinil yet. Unfortunately the pathophysiological mechanism of modafinil-induced hypersexuality is not clear. In conclusion, clinicians should be aware of this rare significant side effect of modafinil and should maintain treatment with the lowest possible dose.

EISSN 2475-0581